Utah, 2004

Flash Flood and Hail in Utah, September 29, 2004

September 29, 2004 · NWS SLC · 3 events in 2 counties and zones

An early season storm system brought a strong but fast moving cold front through southern Utah and northern Arizona. This front produced a line of severe thunderstorms that moved through southwest Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An early season storm system brought a strong but fast moving cold front through southern Utah and northern Arizona. This front produced a line of severe thunderstorms that moved through southwest Utah. These storms produced a flash flood 1 mile southeast of Big Water as well as multiple reports of two inches of accumulation of 0.75 inch hail in Kanab.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 29, 8:41 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 29, 8:41 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
941 AM MDT WED SEP 29 2004

.SYNOPSIS...AN UPPER LOW WILL DRIFT SLOWLY EAST ACROSS SOUTHERN
NEVADA AND UTAH THROUGH TOMORROW BRINGING PRECIPITATION TO THE AREA.
HIGH PRESSURE ALOFT WILL RETURN A DRIER AIRMASS FOR THE WEEKEND.

&&

.DISCUSSION...BROAD UPPER TROUGH OVER NEVADA AND UTAH CONTINUES TO
PULL MOISTURE NORTHWARD ACROSS UTAH. MESSY PATTERN WITH AT LEAST
THREE VORTICITY LOBES WRAPPING AROUND THIS LOW AND CAUSING NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE STATE. DRY SLOT OVER WEST
CENTRAL UTAH WILL FILL IN THIS AFTERNOON AS DAYTIME HEATING INDUCES
CONVECTION. 06Z GFS INDICATES AN AREA OF -4 LIS OVER SOUTHERN UTAH
AT NOON TODAY SHIFTING EASTWARD THROUGH THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS ALREADY OCCURRING OVER THAT AREA AND ARE EXPECTED TO
CONTINUE THROUGH THE DAY. PW VALUES OF .5 TO .75 INCH PROGGED FOR
THE STATE THROUGH THURSDAY. GOES PW HINTS THAT SOME VALUES OF .75 ARE
ALREADY OVER THE WEST AND SOUTHWEST PORTION OF THE STATE. EVEN THOUGH
MOST OF THE AREA COVERED WITH CLOUDS...HAVE TO ASSUME MODELS HAVE A
PRETTY GOOD HAND ON SITUATION FOR THE REMAINDER OF THE STATE.
THURSDAY LOOKS TO BE ANOTHER ACTIVE DAY ALTHOUGH WITH A SLOWLY
DECREASING TREND. ONLY EXPECT LINGERING MOISTURE INTO FRIDAY AND
SATURDAY AND MAINLY OVER THE MOUNTAINS AND EASTERN PORTIONS OF THE
AREA. NEAR NORMAL TEMPERATURES TODAY AND THURSDAY WITH A WARMING
TREND INTO FRIDAY AND SATURDAY. PREVIOUS PACKAGE LOADED WITH WEATHER
AND RIGHTLY SO. NO UPDATES NEEDED.

NO SIGNIFICANT WINDS ARE EXPECTED OUTSIDE OF CONVECTION WHERE GUSTY
WINDS ARE POSSIBLE...ALTHOUGH WITH THE ABUNDANCE OF MOISTURE AND THE
POSSIBILITY OF HEAVY RAINS...EXPECT WINDS TO BE OF MINIMAL IMPORTANCE
AT THIS TIME. GRAND JUNCTION HAS ISSUED A FLASH FLOOD WATCH FOR
SOUTHWEST COLORADO AND EXTREME SOUTHEAST UTAH THROUGH 600 PM THIS
EVENING. EXPECT THE THREAT OF FLASH FLOODING TO REMAIN TO THE
SOUTHEAST AND NOT MEANDER WESTWARD INTO THE SALT LAKE CITY CWA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

YOUNG
Hazardous weather outlook, Sep 29, 4:30 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT WED SEP 29 2004

IDZ024-025-UTZ001>021-WYZ021-301300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
530 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

AN APPROACHING UPPER LEVEL LOW WILL CONTINUE SHOWERS AND
THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN
AND GUSTY WINDS. CHECK THE LATEST FORECASTS BEFORE BEGINNING OUTDOOR
ACTIVITIES. NORMALLY DRY OR LOW FLOWING CREEKS IN SOUTHERN
UTAH COULD HAVE HIGH WATER LEVELS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY.
SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN. SOME THUNDERSTORMS ARE
POSSIBLE FRIDAY AND SATURDAY...MAINLY EASTERN AND SOUTHERN UTAH...BUT
A DRYING TREND WILL BEGIN ACROSS THE NORTH. NEXT CHANCE OF
PRECIPITATION IS MONDAY AND TUESDAY.

AOT

The radar

The Cedar City radar (KICX), 91 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flash flood, 1 hail. Local standard time, as filed.

Funnel Cloud, Beaver

When
September 29, 12:30 PM MST to 12:35 PM MST
Where
Beaver County, Beaver
Reported by
GENERAL PUBLIC
Coordinates
38.358, -113.236 (the zone’s center; the record gives no point)

Flash Flood, Kane

When
September 29, 3:30 PM MST to 6:30 PM MST
Where
Kane County, East Portion
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
37.285, -111.888 (the zone’s center; the record gives no point)

Hail, Kane

When
September 29, 3:50 PM MST to 4:30 PM MST
Where
Kane County, Kanab
Measured
0.01 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.050, -112.533

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427904, 5427905, 5427906.